South Dakota, 2018

Blizzard and Winter Storm in South Dakota, April 12 to 14, 2018

April 12 to 14, 2018 · NWS UNR · 24 events in 24 counties and zones

A strong spring storm brought rain and snow to the region. Rain changed to snow across far western South Dakota during the early morning and across the rest of western into south central South Dakota during the late morning and early afternoon.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong spring storm brought rain and snow to the region. Rain changed to snow across far western South Dakota during the early morning and across the rest of western into south central South Dakota during the late morning and early afternoon. Snow was heavy at times across the South Dakota plains, especially southeast of the Black Hills into south central South Dakota. Snowfall amounts ranged from four to eight inches across far western South Dakota to 12 to 20 inches over south central South Dakota. North to northwest winds gusting to 50 mph produced blizzard conditions at times across the west central and south central South Dakota plains. Interstate 90 was closed east of Rapid City for about 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 12, 10:19 PM MST, 41 minutes earlier.

Area forecast discussion, Apr 12, 10:19 PM MST, 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1119 PM MDT Thu Apr 12 2018

.DISCUSSION...(This Evening Through Thursday)
Issued at 225 PM MDT Thu Apr 12 2018

An upper level trough is currently over the western
CONUS, and a surface low sits over central WY. Radar shows a band of
rain showers across northwestern SD, gradually shifting northward.
Fairly tight pressure gradient is keeping winds gusty across the
CWA, from the southwest around 15 to 25 mph, especially across
northeastern WY. Under mostly cloudy skies, temperatures range from
the 30s across northwestern SD to the lower 60s across far southern
SD.

Precipitation will expand over the area tonight, as the upper low
approaches the region. The 700 mb low is progged to transition from
southeastern MT at 00Z to central NE by 12Z. Rain is expected
initially, and some weak instability may allow for a few isolated
thunderstorms across northeastern WY and far southern SD. Then as
cold air wraps in around the low, rain will change to snow from
northwest to southeast.

Snow will become heavy Friday morning across western SD, which is
supported by enhanced omega within the dendritic growth zone.
Moisture will continue wrapping around the 700 mb low throughout the
day, and frontogenesis will increase especially across south central
SD, beneath strong upper level divergence. Snow totals have
increased a bit across south central SD, and decreased across
northeastern WY. As models continue to reach consensus of a bull's
eye over south central SD, have included amounts up to two feet in
the forecast there. Heavy snow is expected for all of western SD,
with only a few inches for parts of northeastern WY.

Given pressure rises of 4-6 mb/3hr across western SD, expecting very
strong winds of 20 to 35 mph, with gusts up to 60 mph. Blowing and
drifting snow will create whiteout conditions across much of the
western SD plains. Upgraded south central SD to blizzard warning
earlier today, and have also included the Rapid City and Custer
foothills in the blizzard warning for orographically enhanced winds
there.

Snow and winds will begin to diminish from northwest to southeast
Friday night as the low shifts eastward. By Saturday morning, south
central SD could still be receiving some light snow and gusty winds,
so blizzard conditions are expected there until the early afternoon.

A chilly day is on tap for western SD Saturday, but models are
trying to show some warmer air working its way into
northeastern WY, with a building upper ridge. Weather will be
warmer and drier Sunday and Monday. Then another upper level
system will bring some cool, showery weather to the area for
Tuesday.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1118 PM MDT Thu Apr 12 2018

A strong storm system will bring rain changing to snow tonight
into Friday morning. The result will be deteriorating conditions
with widespread IFR/LIFR conditions Friday. Wind gusts above 40kts
will occur on the SD plains causing blizzard conditions and VLIFR
VSBYS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 6 PM MDT Friday for SDZ001-002-012-
     024-028-029.

     Blizzard Warning from 9 AM MDT /10 AM CDT/ Friday to noon MDT /1
     PM CDT/ Saturday for SDZ044-046-047-049.

     Winter Storm Warning from 3 AM to 9 PM MDT Friday for SDZ027-041.

     Blizzard Warning from 6 AM Friday to 6 AM MDT Saturday for
     SDZ013-014-026-030>032-042-043-073-074.

     Winter Storm Warning from 3 AM to 6 PM MDT Friday for SDZ025-072.

WY...Winter Storm Warning until 6 PM MDT Friday for WYZ056-057-071.

     Winter Weather Advisory until 6 PM MDT Friday for WYZ054-055-058.

&&

DISCUSSION...Pojorlie
AVIATION...Helgeson
Hazardous weather outlook, Apr 12, 1:42 PM MST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
242 PM MDT Thu Apr 12 2018

SDZ027-029-041-WYZ054>058-131300-
Southern Foot Hills-Southern Black Hills-Fall River-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-
242 PM MDT Thu Apr 12 2018

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...the Black Hills of South Dakota...northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon and early
evening. Severe thunderstorms are not expected.

Winter Storm Warnings and Advisories are in effect tonight; see
the Winter Weather Message (WSWUNR) for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winter Storm Warnings and Advisories are in effect Friday; see
the Winter Weather Message (WSWUNR) for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>026-028-030>032-042>044-046-047-049-
072>074-WYZ071-131300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northeastern Crook-
242 PM MDT Thu Apr 12 2018 /342 PM CDT Thu Apr 12 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

Winter Storm Warnings and Blizzard Warnings are in effect
tonight; see the Winter Weather Message (WSWUNR) for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

WWinter Storm Warnings and Blizzard Warnings are in effect
Friday; see the Winter Weather Message (WSWUNR) for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Apr 12, 5:37 PM MST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
637 PM MDT THU APR 12 2018

WYZ054>056-058-130115-
Weston WY-Western Crook WY-Southern Campbell WY-Northern Cambell WY-
637 PM MDT THU APR 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL...
NORTHWESTERN WESTON AND SOUTHWESTERN CROOK COUNTIES UNTIL 715 PM
MDT...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Camplex Event Facility, or 15 miles south of Gillette,
moving northeast at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Moorcroft, Pine Haven, Rozet and Keyhole Reservoir.

This Includes Interstate 90 in Wyoming between Mile Markers 137 and
164.

LAT...LON 4393 10536 4406 10554 4457 10501 4433 10467
TIME...MOT...LOC 0036Z 223DEG 49KT 4406 10538

Helgeson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm, 12 blizzard. Local standard time, as filed.

Winter Storm, Northern Black Hills

When
April 12, 11:00 PM MST to April 13, 2:00 PM MST
Where
Northern Black Hills forecast zone
Reported by
COOP Observer
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

Winter Storm, Central Black Hills

When
April 12, 11:00 PM MST to April 13, 2:00 PM MST
Where
Central Black Hills forecast zone
Reported by
NWS Employee
Coordinates
43.841, -103.137 (the zone’s center; the record gives no point)

Winter Storm, Sturgis / Piedmont Foothills

When
April 12, 11:00 PM MST to April 13, 6:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Butte

When
April 13, 1:00 AM MST to 6:00 PM MST
Where
Butte forecast zone
Reported by
Trained Spotter
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

Winter Storm, Northern Foot Hills

When
April 13, 1:00 AM MST to 2:00 PM MST
Where
Northern Foot Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Winter Storm, Rapid City

When
April 13, 1:00 AM MST to 5:00 PM MST
Where
Rapid City forecast zone
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Blizzard, Hermosa Foothills

When
April 13, 1:00 AM MST to 3:00 PM MST
Where
Hermosa Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Southern Foot Hills

When
April 13, 2:00 AM MST to 9:00 PM MST
Where
Southern Foot Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Storm, Custer Co Plains

When
April 13, 2:00 AM MST to 5:00 PM MST
Where
Custer Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Fall River

When
April 13, 2:00 AM MST to 9:00 PM MST
Where
Fall River forecast zone
Reported by
COOP Observer
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Storm, Perkins

When
April 13, 3:00 AM MST to 4:00 PM MST
Where
Perkins forecast zone
Reported by
Trained Spotter
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

Winter Storm, Southern Black Hills

When
April 13, 3:00 AM MST to 6:00 PM MST
Where
Southern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Blizzard, Pennington Co Plains

When
April 13, 3:00 AM MST to 6:00 PM MST
Where
Pennington Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Blizzard, Oglala Lakota

When
April 13, 3:00 AM MST to 11:00 PM MST
Where
Oglala Lakota forecast zone
Reported by
Trained Spotter
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

Blizzard, Southern Meade Co Plains

When
April 13, 3:00 AM MST to 6:00 PM MST
Where
Southern Meade Co Plains forecast zone
Reported by
NWS Employee
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Blizzard, Northern Meade Co Plains

When
April 13, 4:00 AM MST to 5:00 PM MST
Where
Northern Meade Co Plains forecast zone
Reported by
COOP Observer
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Harding

When
April 13, 6:00 AM MST to 4:00 PM MST
Where
Harding forecast zone
Reported by
Trained Spotter
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

Blizzard, Jackson

When
April 13, 8:00 AM MST to April 14, 3:00 AM MST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Blizzard, Ziebach

When
April 13, 9:00 AM MST to 10:00 PM MST
Where
Ziebach forecast zone
Reported by
Trained Spotter
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

Blizzard, Haakon

When
April 13, 9:00 AM MST to April 14, 1:00 AM MST
Where
Haakon forecast zone
Reported by
Trained Spotter
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

Blizzard, Bennett

When
April 13, 9:00 AM MST to April 14, 3:00 AM MST
Where
Bennett forecast zone
Reported by
Trained Spotter
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

Blizzard, Mellette

When
April 13, 11:00 AM CST to April 14, 5:00 AM CST
Where
Mellette forecast zone
Reported by
Trained Spotter
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

Blizzard, Todd

When
April 13, 11:00 AM CST to April 14, 5:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

Blizzard, Tripp

When
April 13, 12:00 PM CST to April 14, 7:00 AM CST
Where
Tripp forecast zone
Reported by
Trained Spotter
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742803, 742807, 742819, 742800, 742804, 742805, 742822, 742806, 742809, 742812, 742799, 742808, 742810, 742813, 742820, 742801, 742797, 742814, 742802, 742811, 742815, 742816, 742817, 742818.